Illinois, 2018Flooding in Illinois, February 16 to 28, 2018
February 16 to 28, 2018 · NWS PAH · 6 events in 6 counties and zones
Several rounds of heavy rain sent the Ohio River well above flood stage. February monthly precipitation was 4 to 7 inches above normal, with monthly totals of 8 to 10 inches common.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several rounds of heavy rain sent the Ohio River well above flood stage. February monthly precipitation was 4 to 7 inches above normal, with monthly totals of 8 to 10 inches common. This was greater than 200 percent of normal. This was the 4th wettest February on record at Paducah, Kentucky, with a total of 8.55 inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 16, 3:38 PM CST, 22 minutes earlier.
Area forecast discussion, Feb 16, 3:38 PM CST, 22 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
338 PM CST Fri Feb 16 2018
.SHORT TERM...(Tonight through Saturday)
Issued at 336 PM CST Fri Feb 16 2018
Rain has pushed east of the region this afternoon, with low clouds
hanging around. As high pressure slides by to our north, clearing
will spread in from the northwest, although it may not make it into
all of our southern counties. Northerly winds have been gusty
today with some observations up to 25 mph. Winds will subside this
evening and become light overnight.
Main concern this period is with a disturbance that is currently
over New Mexico, which will spread quickly east/northeastward
towards are region late tonight into tomorrow morning. Precipitation
looks to enter our southern counties of southeast Missouri late
tonight after 3am, and progress northeastward through the morning
hours. Thermal profiles appear cold enough for some snow to mix in,
especially at the onset of the precipitation. However, most areas
are expected to change over to rain fairly quickly in the morning.
The short duration of the snow, combined with warm ground temps,
should lead to little if any accumulation in most locations.
However, there is some potential at a little accumulation in a
narrow zone in southeast Missouri, generally from Van Buren to
Greenville and Marble Hill. Amounts here are expected to range from
a light dusting up to several tenths of an inch.
The majority of the rain should quickly exit from west to east from
late morning into mid afternoon, with only some lingering shower
activity left behind. QPF amounts look to range from around a
tenth of an inch in far northern counties to over a half inch in
southern counties of western Kentucky into the bootheel of
Missouri.
.LONG TERM...(Saturday Night through Friday)
Issued at 336 PM CST Fri Feb 16 2018
Variability continues to be an issue with the weekend regional model
blended guidance for the extended forecast period. Although low
amplitude ridging still remains in force across the WFO PAH forecast
area Monday through early Wednesday, there has been some variation
in the western extension of the low level ridge across the Gulf of
Mexico. This variability is allowing for moisture advection
northward the Lower Mississippi Valley as early as Tuesday into the
WFO PAH forecast area.
At this point, there is low confidence that enough lift and
instability will be in place late Tuesday night into Wednesday
morning, but for collaborative purposes, have kept a small chance of
precipitation in place Tuesday night. However, some of the model
guidance suggests there may even be enough elevated instability to
warrant at least an slight chance of thunderstorms as a weak warm
frontal zone develops to the south and west with time.
There does not be significant forcing as the warm frontal zone lifts
north of the WFO PAH forecast area Wednesday into Thursday, but
suspect the guidance is keying in on warm air advection showers
being isentropically lifted across the area.
The channeled vorticity and enhanced lift from an approaching
northern stream, positively tilted, shortwave on Thursday will
tighten the baroclinic zone and lift across the WFO PAH forecast
area from north to south Thursday into Friday, with the best QPF
expected Thursday night along and just ahead of the cold frontal
passage Thursday evening. The ECMWF, GFS, and Canadian are slowly
getting closer on the timing of the frontal passage.
A light wintry mix still seems to be possible early Friday morning
and again Friday evening, but the transition zone of temperatures
versus available moisture for precipitation continues to shrink with
successive model runs.
There was more consensus with surrounding office to move
precipitation out of the WFO PAH forecast area Saturday and Saturday
night as high pressure builds in. This may be short-lived by Sunday
and Sunday night, as the remnants of the Southwest U.S. closed low
moves across the southern Plains to the Mississippi Valley,
including the WFO PAH forecast area.
The trend the last several model runs has been to increase
temperatures at a rate of 3 degrees a day...with ten degree spikes
each day from Monday through Wednesday. Not sure, if it will be
totally realized due to precipitation chances on Thursday, but the
GFS and other guidance is even suggesting 70+ temperatures in
southeast sections of the WFO PAH forecast area Thursday afternoon.
Not too optimistic in seeing temperatures that high this week.
&&
.AVIATION...
Issued at 1143 AM CST Fri Feb 16 2018
Aside from some scattered light rain primarily over west KY, the
majority of the rain has push east of our area at midday. MVFR
cigs remain across the entire region, with the current forecast
reflecting a slower clearing then previously expected, and may not
be until late afternoon/early evening for many locations. Other
issue is gusty northerly winds around 20 kts or slightly higher
for the next several hours. Winds subside this evening/overnight
as the influence of high pressure to our north overspreads the
area. Another system looks to spread IFR/MVFR cigs from southwest
to northeast tomorrow morning, with the southern two thirds of
the region seeing the lowest restrictions. Rain will accompany
the lower cigs, along with MVFR vsbys and the potential at lower
vsbys in the heavier precipitation. Some potential at snow mixing
in, especially across the northern portions of southeast Missouri,
mainly northwest of KCGI.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
SHORT TERM...SP
LONG TERM...Smith
AVIATION...SP
Hazardous weather outlook, Feb 16, 3:48 PM CST, 12 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
348 PM CST Fri Feb 16 2018
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-172200-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
348 PM CST Fri Feb 16 2018
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...Tonight
A light wintry mix is possible late tonight in southern
portions of southeast Missouri and far southwest Kentucky.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
A light wintry mix will spread north across the region Saturday
morning. A dusting up to around a half of an inch of snow is
possible mainly in northern portions of southeast Missouri from
Van Buren to Greenville and Marble Hill. The wintry mix will
switch over to all rain by mid to late morning.
A prolonged period of wet weather is forecast to set up over the
Ohio and Mississippi river valleys next week. The potential for
flooding will need to be monitored in the coming days as we gain a
better idea of where and exactly how much rainfall may occur.
There is a chance of thunderstorms from late Tuesday night into
Wednesday. Heavy rainfall will be the main hazard. Severe weather
is not anticipated. A wintry mix is possible on Friday.
Flooding is forecast to continue along the Green and Ohio rivers.
Refer to those warnings and statements for details.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Flood, Gallatin
- When
- February 16, 4:00 PM CST to February 28, 11:59 PM CST
- Where
- Gallatin County, Shawneetown to 1.12 mi SSW of Shawneetown
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.700, -88.130
The Ohio River rose above flood stage around mid-month and continued rising through the remainder of the month. As the river rose above flood stage, county roads in the river bottomlands were flooded and closed. Agricultural land was inundated.
Flood, Massac
- When
- February 16, 11:00 PM CST to February 28, 11:59 PM CST
- Where
- Massac County, Brookport to 0.96 mi NNW of Brookport
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.120, -88.630
The Ohio River rose above flood stage around mid-month and continued rising through the end of the month. Low-lying county roads were closed. Sections of Fort Massac State Park were flooded and closed in Metropolis.
Flood, Hardin
- When
- February 17, 8:00 AM CST to February 28, 11:59 PM CST
- Where
- Hardin County, Cave in Rock
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.470, -88.170
The Ohio River rose above flood stage around mid-month and continued rising the rest of the month. Low-lying county roads were closed. Bottomland woods and fields were inundated.
Flood, Alexander
- When
- February 19, 6:00 PM CST to February 28, 11:59 PM CST
- Where
- Alexander County, Cairo to 1.03 mi ESE of Cairo
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.000, -89.180
The Ohio River rose above flood stage around mid-month and continued rising through the end of the month. Low-lying county roads were submerged. Agricultural bottomland and portions of a riverside park were flooded.
Flood, Pope
- When
- February 20, 5:00 PM CST to February 28, 11:59 PM CST
- Where
- Pope County, Golconda to 1.24 mi NNW of Bay City
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.370, -88.480
The Ohio River rose above flood stage around the 20th and continued rising through the end of the month. Low-lying county roads were flooded and closed.
Flood, Pulaski
- When
- February 20, 6:00 PM CST to February 28, 11:59 PM CST
- Where
- Pulaski County, 2.58 mi SE of New Grand Chain to 1.18 mi SSE of New Grand Chain
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.220, -88.992
The Ohio River rose above flood stage around mid-month and continued rising through the end of the month. Low-lying county roads were flooded. Agricultural bottomland was inundated.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Ohio, February 16 to 21, 2018$773,000 · 11 events
- Flooding in West Virginia, February 16 to 21, 2018$169,000 · 24 events
- Blizzard and High Wind in Wyoming, February 16 to 18, 201868 kt wind · 27 events
- Winter Storm in Montana, February 16 to 19, 20187 events
- Winter Storm and Heavy Snow in Idaho, February 16 to 19, 20186 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, February 16, 20185 events
- Flooding in Kentucky, February 16 to 21, 2018$7,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 739191, 739194, 739192, 739196, 739193, 739195.